Washington, 2004

Heavy Snow in Washington, January 6 to 7, 2004

January 6 to 7, 2004 · NWS PDT · 4 events in 4 counties and zones

Heavy snow fell across much of the Eastern Columbia River Gorge, as well as the Yakima Valley and Lower Columbia Basin. Interstate 90 was closed from North Bend to Ellensburg from 3:45 AM to 5:00 PM on January 7th due to treacherous driving conditions.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Heavy snow fell across much of the Eastern Columbia River Gorge, as well as the Yakima Valley and Lower Columbia Basin. Interstate 90 was closed from North Bend to Ellensburg from 3:45 AM to 5:00 PM on January 7th due to treacherous driving conditions. The snow and icy roadways contributed to 70 traffic accidents. Snow reports from this event included:Eastern Columbia River Gorge: 8 inchesYakima Valley: Sunnyside 5 inches in a 12 hour period ending at 9:55 AMLower Columbia Basin: 10 inches near Prosser, 8 inches RichlandKittitas Valley: Ellensburg 7 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 5, 8:30 PM PST, 5 hours 30 minutes earlier.

Area forecast discussion, Jan 5, 8:30 PM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
830 PM PST MON JAN 5 2004

.DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWS A LARGE SWATH OF
MOISTURE PUSHING ONSHORE IN REGION OF WARMING TEMPS ALOFT. SOME
MOISTURE AHEAD OF THE MAIN PLUME IS MAKING IT ACROSS THE CASCADES
INTO EASTERN OR...FOR SOME -SN...BUT WITH THE ENTIRE COLUMN STILL
RATHER COLD...MOST OF THE FLAKES SMALL AND NOT ACCUMULATING MUCH.
HAVE ALREADY UPDATED ZFP/GRIDS TO REFLECT FASTER TIMING OF INITIAL
PCPN COVERAGE TNGT. FOR OVERNIGHT...MOISTURE WILL CONTINUE TO INCR...
AND WITH H7 TEMPS WARMING 6-8C FROM 00Z READINGS...ACCUMULATION
WILL INCR AS FLAKES WILL BECOME SIGNIFICANTLY LARGER. TEMP WISE...
EVENING TRENDS HAVE BEEN NEARLY STEADY WITH MID DECK ACROSS MOST
OF THE FCST AREA. THINK THIS WILL CONTINUE...WITH SOME INCR ACROSS
THE SOUTHERN AND WESTERN SECTIONS WITH THE INCREASING PCPN. WILL
MONITOR TRENDS FOR A PSBL UPDATE...BUT THE CURRENT FCST HAS
SITUATION HANDLED RATHER WELL. WILL NOT TWEAK TIMING OF ADV/WARN
ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) -2 18 16 31 / 60 80 70 50
WALLA WALLA         -1 22 20 31 / 60 80 70 50
TRI-CITIES          -4 21 19 31 / 60 80 70 50
YAKIMA              -3 21 19 28 / 60 90 70 50
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HEAVY SNOW WARNING ORZ045 THROUGH TUE NIGHT
     WINTER STORM WARNING ORZ042>044-047>048 THROUGH TUE NIGHT
     SNOW ADVISORY ORZ046-049>050 THROUGH TUE NIGHT

WA...HEAVY SNOW WARNING WAZ026>027-029 THROUGH TUE NIGHT
     WINTER STORM WARNING WAZ028 THROUGH TUE NIGHT
     SNOW ADVISORY WAZ025-030 THROUGH TUE NIGHT
&&

ALLEN
Hazardous weather outlook, Jan 5, 3:35 PM PST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
335 PM PST MON JAN 5 2004

ORZ041>050-WAZ024>030-061242-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

EXTREMELY COLD TEMPERATURES WILL CONTINUE INTO TONIGHT AS AN ARCTIC
AIR MASS IS ENTRENCHED OVER THE PACIFIC NORTHWEST.  MEANWHILE...A
WARM MOIST WEATHER SYSTEM IS ALREADY BEGINNING TO MOVE OVER THE
PACIFIC NORTHWEST...BRINGING SNOW SHOWERS TO CENTRAL OREGON AND THE
COLUMBIA RIVER GORGE THAT WILL SPREAD NORTH AND EAST TONIGHT.  AS A
RESULT...NUMEROUS WARNINGS AND ADVISORIES HAVE BEEN ISSUED FOR THE
REGION FOR TONIGHT THROUGH TUESDAY NIGHT.  PLEASE SEE THE TEXT
PRODUCT PDXWSWPDT (WWUS46).

.DAYS TWO THROUGH SEVEN...

THE BRUNT OF THE MOISTURE ASSOCIATED WITH THIS WEATHER SYSTEM WILL
MOVE INTO THE REGION TUESDAY WITH SNOW EVENTUALLY CHANGING OVER TO A
MIX OF PRECIPITATION TUESDAY NIGHT AND WEDNESDAY. THIS SYSTEM HAS
THE POTENTIAL TO PRODUCE SIGNIFICANT SNOWFALL AS WARM MOIST AIR
RIDES OVER THE COLD ARCTIC AIR MASS. WARMER BUT WET CONDITIONS WILL
PERSIST THROUGH THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Yakima Valley

When
January 6, 2:00 AM PST to January 7, 12:24 PM PST
Where
Yakima Valley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.457, -120.739 (the zone’s center; the record gives no point)

Heavy Snow, E Kittitas

When
January 6, 5:00 AM PST to January 7, 10:00 AM PST
Where
E Kittitas forecast zone
Reported by
NEWSPAPER
Coordinates
46.791, -120.709 (the zone’s center; the record gives no point)

Heavy Snow, East Columbia River Gorge

When
January 6, 6:00 AM PST to January 7, 7:34 AM PST
Where
East Columbia River Gorge forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.874, -120.789 (the zone’s center; the record gives no point)

Heavy Snow, Lower Columbia Basin

When
January 6, 8:53 AM PST to January 7, 11:05 AM PST
Where
Lower Columbia Basin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383627, 5383629, 5383626, 5383628.